Alert archive / New Mexico / Wind Advisories in 2019

Wind Advisory 19, NWS El Paso, TX

April 16, 2019El Paso County, Hudspeth County, Texas; 4 counties in New Mexico

NWS El Paso, TX issued this wind advisory at Apr 16, 2019, 2:46 PM MDT for El Paso County, Hudspeth County, Texas; 4 counties in New Mexico. It took effect at Apr 17, 2019, 2:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2019, 2:46 PM MDT (20:46 UTC)
In effect from
Apr 17, 2019, 2:00 PM MDT
Expired
Apr 17, 2019, 11:00 PM MDT
In force
9 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Luna County, NM, Otero County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 35 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2019-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2019-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2932 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

215 
WWUS74 KEPZ 162046
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
246 PM MDT Tue Apr 16 2019

...Windy Conditions Tonight Into Wednesday Afternoon...

.A tightening pressure gradient due to an upper level low passing
over central New Mexico will increase winds overnight tonight into
Wednesday, with peak winds occurring Wednesday afternoon. Strong 
west-to-southwest winds will occur across southern New Mexico and
west Texas with the strongest winds along the International 
Border. Wind speeds of 25-35 mph and gusts to 45 mph will be
possible. Some localized blowing dust may occur in the afternoon,
with low visibilities.

NMZ407-411-413-417-TXZ418>421-423-170500-
/O.NEW.KEPZ.WI.Y.0019.190417T2000Z-190418T0500Z/
Southwest Desert/Mimbres Basin-
Southern Dona Ana County/Mesilla Valley-Southern Tularosa Basin-
Otero Mesa-Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Including the cities of Deming, Columbus, Las Cruces, Vado, 
Sunland Park, Chaparral, Orogrande, 
White Sands Range Headquarters, Crow Flats, Downtown El Paso, 
West El Paso, Upper Valley, East and Northeast El Paso, Socorro, 
Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, Dell City, 
Salt Flat, Fabens, Fort Hancock, and Tornillo
246 PM MDT Tue Apr 16 2019

...WIND ADVISORY IN EFFECT FROM 2 PM TO 11 PM MDT WEDNESDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from 2 PM to 11 PM MDT
Wednesday. 

* AREA AFFECTED... Strongest winds will occur along the
  International Border in Luna, Dona Ana, and southern Otero
  Counties in New Mexico, along with El Paso and Hudspeth Counties
  in far west Texas.

* TIMING...Gusty winds Wednesday morning will strength in the
  afternoon, peaking around 5pm. Winds will slowly decrease
  Wednesday night.

* WINDS...Sustained speeds of 25 to 35 mph with gusts of 45 mph.

* IMPACTS...Winds will make for difficult driving conditions,
  especially for high-profile vehicles in cross winds. Loose
  objects may blow about. Patchy blowing dust may cause localized
  low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Dennhardt
3 follow-up statements
028 
WWUS74 KEPZ 170427
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
1027 PM MDT Tue Apr 16 2019

...Windy Conditions Tonight through Wednesday Evening...

.A passing storm system, across central New Mexico, will 
tighten pressure gradients and mix down strong winds from above,
to increase surface winds overnight tonight through Wednesday. 
The strongest winds are expect to develop in the afternoon hours
on Wednesday. Strong west and southwest winds will blow across 
southern New Mexico and west Texas with the strongest winds along 
the International Border. Wind speeds of 25-35 mph and gusts to 45
mph will be possible. Some localized blowing dust may occur in 
the afternoon, with low visibilities.

NMZ407-411-413-417-TXZ418>421-423-171400-
/O.CON.KEPZ.WI.Y.0019.190417T2000Z-190418T0500Z/
Southwest Desert/Mimbres Basin-
Southern Dona Ana County/Mesilla Valley-Southern Tularosa Basin-
Otero Mesa-Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Including the cities of Deming, Columbus, Las Cruces, Vado, 
Sunland Park, Chaparral, Orogrande, 
White Sands Range Headquarters, Crow Flats, Downtown El Paso, 
West El Paso, Upper Valley, East and Northeast El Paso, Socorro, 
Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, Dell City, 
Salt Flat, Fabens, Fort Hancock, and Tornillo
1027 PM MDT Tue Apr 16 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TO 11 PM MDT
WEDNESDAY...

* AREA AFFECTED... Strongest winds will occur along the southern
  portions of Luna, Dona Ana, and southern Otero Counties in New 
  Mexico, along with El Paso and Hudspeth Counties in far west 
  Texas. 

* TIMING...Gusty winds Wednesday morning will strength in the 
  afternoon, peaking around 5pm. Winds will slowly decrease 
  Wednesday night. 

* WINDS...Sustained speeds of 25 to 35 mph with gusts of 45 mph.

* IMPACTS...Winds will make for difficult driving conditions, 
  especially for high-profile vehicles in cross winds. Loose 
  objects may blow about. Patchy blowing dust may cause 
  localized low visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Bird
056 
WWUS74 KEPZ 171328
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
728 AM MDT Wed Apr 17 2019

...Windy Conditions Tonight through This Evening...

.A passing upper level disturbance will combine with a deep low
pressure system to the northeast to produce windy conditions
across southern New Mexico and Texas today. The strongest winds 
will occur this afternoon. Wind speeds of 25-35 mph and gusts to 
45 mph are expected. Some localized blowing dust may occur in the
afternoon, with low visibilities.

NMZ407-411-413-417-TXZ418>421-423-172200-
/O.CON.KEPZ.WI.Y.0019.190417T2000Z-190418T0500Z/
Southwest Desert/Mimbres Basin-
Southern Dona Ana County/Mesilla Valley-Southern Tularosa Basin-
Otero Mesa-Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Including the cities of Deming, Columbus, Las Cruces, Vado, 
Sunland Park, Chaparral, Orogrande, 
White Sands Range Headquarters, Crow Flats, Downtown El Paso, 
West El Paso, Upper Valley, East and Northeast El Paso, Socorro, 
Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, Dell City, 
Salt Flat, Fabens, Fort Hancock, and Tornillo
728 AM MDT Wed Apr 17 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM MDT THIS EVENING...

* AREA AFFECTED... Strongest winds will occur along the southern 
  portions of Luna, Dona Ana, and southern Otero Counties in New 
  Mexico, along with El Paso and Hudspeth Counties in far west 
  Texas. 

* TIMING...Gusty winds this morning will strength in the 
  afternoon, peaking around 5pm. Winds will slowly decrease 
  Wednesday night. 

* WINDS...Sustained speeds of 25 to 35 mph with gusts of 45 mph.

* IMPACTS...Winds will make for difficult driving conditions, 
  especially for high-profile vehicles in cross winds. Loose 
  objects may blow about. Patchy blowing dust may cause 
  localized low visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Rogash
285 
WWUS74 KEPZ 172000
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
200 PM MDT Wed Apr 17 2019

...Windy Conditions This Evening, Weakening Overnight...

.Winds have strengthened this afternoon, with widespread sustained
winds of 20-30 mph. The strongest winds will occur this evening 
as winds look to peak around 5pm. Wind speeds of 25-35 mph and 
gusts to 45 mph are expected. Some localized blowing dust may 
occur in the afternoon, with low visibilities. Winds will decrease
overnight, leading to much lighter winds tomorrow.

NMZ407-411-413-417-TXZ418>421-423-180500-
/O.CON.KEPZ.WI.Y.0019.000000T0000Z-190418T0500Z/
Southwest Desert/Mimbres Basin-
Southern Dona Ana County/Mesilla Valley-Southern Tularosa Basin-
Otero Mesa-Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Including the cities of Deming, Columbus, Las Cruces, Vado, 
Sunland Park, Chaparral, Orogrande, 
White Sands Range Headquarters, Crow Flats, Downtown El Paso, 
West El Paso, Upper Valley, East and Northeast El Paso, Socorro, 
Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, Dell City, 
Salt Flat, Fabens, Fort Hancock, and Tornillo
200 PM MDT Wed Apr 17 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MDT THIS EVENING...

* AREA AFFECTED... Strongest winds will occur along the southern 
  portions of Luna, Dona Ana, and southern Otero Counties in New 
  Mexico, along with El Paso and Hudspeth Counties in far west 
  Texas. 

* TIMING...Winds have strengthened this afternoon and will peak
  around 5pm this evening. Winds will slowly decrease overnight.

* WINDS...Sustained speeds of 25 to 35 mph with gusts of 45 mph.

* IMPACTS...Winds will make for difficult driving conditions, 
  especially for high-profile vehicles in cross winds. Loose 
  objects may blow about. Patchy blowing dust may cause 
  localized low visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Dennhardt

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Apr 16, 2:18 PM MDT, 28 minutes earlier.

Area forecast discussion, Apr 16, 2:18 PM MDT, 28 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
218 PM MDT Tue Apr 16 2019

.SYNOPSIS...
Scattered showers and thunderstorms will develop early tomorrow
morning as a Pacific storm system passes to our north, with the
best rain chances over area mountains and Sierra County. Winds
will increase tonight into Wednesday with gusts to 45 mph
Wednesday afternoon. Patchy blowing dust will be possible, with
low visibilities in a few locations. Temperatures will be cooler
on Wednesday behind a Pacific cold front. Thursday into the
weekend will be dry with temperatures warming back to above
normal. Winds will increase on Saturday with breezy west flow.

&&

.DISCUSSION...
Southwest flow has strengthened today and will continue into
tonight as an approaching upper level low, currently centered over
central NV, passes over central NM into the TX panhandle by
Wednesday afternoon. Winds will stay gusty overnight tonight,
especially along east slopes of area mountains. We should also
see isolated showers and thunderstorms develop over the Gila
Region as Pacific moisture trapped within the low moves closer.
Weak instability in the range of 200-500 J/kg may be enough for a
few bolts of lightning with any activity tonight, along with small
hail/graupel as snow levels drop to 8000 feet ASL overnight.

Scattered rain showers will develop over the northern portion of
our CWA on Wednesday, with QPF totals ranging from 0.20-0.30" in
the Gila and Sacramento Mtns to less than 0.10" along the
International Border. A cooler airmass will also arrive in the
morning, keeping high temperatures in the mid-to-upper 60's across
most of the lowlands. The more impactful weather will be winds. A
fairly tight pressure gradient over southern NM will result in
advisory-criteria winds in the afternoon, with sustained speeds
around 30 mph and gusts to 45 mph. Patchy blowing dust will also
be possible, though the cooler temperatures and cloud cover will
hinder boundary layer mixing and surface instability.

We'll see lighter winds and drier weather on Thursday as the
system quickly moves east across the southern Plains. Northwest
upper flow behind the system will be replaced with ridging into
the weekend as temperatures warm back into the 80's by
Friday/Saturday. Both the GFS and ECMWF have been consistent in
timing a mostly dry shortwave trough passage on Saturday, with
breezy west winds. At this time, however, it doesn't look to
impactful.

Gulf moisture advecting northward across west TX looks to set up a
dryline boundary early next week along the NM/TX border, keeping
the El Paso area dry with thunderstorm chances confined to our
east.

&&

.AVIATION...Valid 17/00Z-18/00Z...
P6SM FEW060-080 SCT-BKN150-200 to start period, but increasing
clouds through the night making skies SCT-BKN060-080 BKN080-100
by 12Z most locations.  Isolated to scattered -SHRA BKN040-060
mainly along and west of the divide before 12Z then spreading across
remainder of area after 12Z with some 3-5SM thunderstorms becoming
possible after 18Z.  Winds will be gusty for much of the period,
starting out of the WSW to W 15-25G35KTS decreasing to 10-20KTS by
06Z then increasing from the W to WNW after 15Z at 20-30G40KTS with
strongest winds east of divide. Some patchy 3-5SM blowing dust also
possible along and south of KALM-KDMN line after 18Z.

&&

.FIRE WEATHER...
Upper low will be moving through New Mexico over the next day which
will bring with it cooler temperatures and a chance for showers and
thunderstorms, even some snow possible above 7500-8000 feet. Winds
will be the bigger concern as westerly 20-ft winds increase to 20-30
mph with gusts over 40 mph possible Wednesday afternoon.  There will
be an increase in moisture  along with a temperature cool down of
around 10 degrees with this system, so critical conditions are not
expected. Light winds and warming temperatures expected through
Friday as an upper ridge moves over the Rockies.

A series of quick moving upper troughs will cross the Borderland
over the weekend which will kick the winds back up toward 20 to
25 mph. Relative humidities will be falling back into the teens or
single digits so critical conditions are possible over the
weekend with the best chance coming Saturday. Temperatures will
remain warm next week but with winds generally 10-20 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 59  70  51  76 /   0  20   0   0
Sierra Blanca           53  68  46  70 /   0  10   0   0
Las Cruces              52  68  45  74 /   0  30   0   0
Alamogordo              52  65  45  73 /  10  60  20   0
Cloudcroft              38  44  32  50 /  10  70  30   0
Truth or Consequences   52  67  46  75 /  20  40   0   0
Silver City             45  58  40  70 /  40  50   0   0
Deming                  49  67  41  76 /  10  30   0   0
Lordsburg               47  66  40  76 /  30  30   0   0
West El Paso Metro      58  68  51  76 /   0  20   0   0
Dell City               54  71  46  76 /   0  10   0   0
Fort Hancock            57  72  50  78 /   0  10   0   0
Loma Linda              53  65  46  69 /   0  20   0   0
Fabens                  57  71  50  77 /   0  10   0   0
Santa Teresa            52  68  45  75 /   0  20   0   0
White Sands HQ          58  67  50  73 /   0  40   0   0
Jornada Range           50  67  43  73 /   0  50   0   0
Hatch                   49  68  43  77 /   0  40   0   0
Columbus                52  68  46  77 /  10  20   0   0
Orogrande               52  67  45  72 /   0  40  10   0
Mayhill                 44  54  37  61 /  10  50  30   0
Mescalero               43  52  35  60 /  10  70  30   0
Timberon                40  51  33  58 /  10  60  30   0
Winston                 39  59  34  69 /  30  40   0   0
Hillsboro               47  64  43  75 /  30  40   0   0
Spaceport               47  67  41  75 /  10  50   0   0
Lake Roberts            38  57  33  71 /  40  60   0   0
Hurley                  44  61  38  72 /  30  30   0   0
Cliff                   39  63  32  77 /  50  50   0   0
Mule Creek              45  61  39  73 /  50  40   0   0
Faywood                 44  61  40  72 /  20  30   0   0
Animas                  47  67  40  76 /  30  30   0   0
Hachita                 44  67  38  76 /  20  30   0   0
Antelope Wells          47  66  41  76 /  20  20   0   0
Cloverdale              47  63  41  71 /  30  30   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 2 PM to 11 PM MDT Wednesday for NMZ407-411-
     413-417.

TX...Wind Advisory from 2 PM to 11 PM MDT Wednesday for TXZ418>421-
     423.

&&

30-Dennhardt/26-Grzywacz
Hazardous weather outlook, Apr 16, 4:45 AM MDT, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
445 AM MDT Tue Apr 16 2019

NMZ401>417-TXZ418>424-171230-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
445 AM MDT Tue Apr 16 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Windy this afternoon and this evening with winds gusting to near 40
mph. There will also be a few showers and thunderstorms tonight with
snow possible over the higher mountains above 7500 feet. Brief
heavy rains and small hail possible with several storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Windy Wednesday with winds gusting around 40 to 50 mph.

There will also be a few showers and thunderstorms
Wednesday with brief heavy rains or small hail occurring over
several locations.

Snow may also fall over the higher mountains Wednesday for
elevations above 7500 feet. Snow amounts should be  generally
less than 1 inch.

Possibly windy again Saturday and Sunday with winds gusting
around 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Rogash

Nearby

Wind Advisories in New Mexico, 2019Wind Advisories in Texas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.